Alert archive / Missouri / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 39, NWS Kansas City, MO

April 22, 1999Cooper County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Apr 22, 1999, 5:28 PM CDT for Cooper County, Missouri. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 22, 1999, 5:28 PM CDT (22:28 UTC)
Expired
Apr 22, 1999, 6:15 PM CDT
In force
47 min
Issued by
NWS Kansas City, MO
Area
Whole counties

County Cooper County, MO

What was reported inside it

TimeReportWhereRemark
Apr 22, 6:10 PM CDTHail 0.75Wooldridge, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.5 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1999-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1999-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 139 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1444 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WUUS1 KMCI 222229 RRA
SVRMCI
MOC053-222315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
528 PM CDT THU APR 22 1999

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN COOPER COUNTY IN MISSOURI

* UNTIL 615 PM CDT

* AT 524 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES SOUTHWEST OF BLACKWATER...OR 14 MILES
  SOUTH OF MARSHALL...MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LAMINE...PILOT GROVE AT 540 PM CDT
  7 MILES NORTH OF BELLAIR AT 545 PM CDT
  BOONVILLE AT 550 PM CDT
  OVERTON AT 600 PM CDT

THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE HAIL UP TO 1 INCH IN
DIAMETER...AND WINDS IN EXCESS OF 60 MPH. FOR YOUR SAFETY...MOVE
INDOORS AND STAY AWAY FROM WINDOWS. REMEMBER...LIGHTNING IS A THREAT
FROM ALL THUNDERSTORMS. HEAVY RAINS CAN CAUSE LOCALIZED FLOODING OF
LOW LYING AREAS.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

PB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 4:30 PM CDT, 58 minutes earlier.

Area forecast discussion, Apr 22, 4:30 PM CDT, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
430 PM CDT THU APR 22 1999

FCST CONCERNS TDY CENTER AROUND ONGOING CONVECTION SHRT TERM...WITH PRECIP AND TEMPS IN LATER PERIODS. CURRENTLY...FRONT MOVING SOUTHEAST THROUGH CWA WITH CONVECTION FIRING UP ALONG IT. HAVE HAD NUMEROUS REPORTS OF FLOODING TODAY ALONG WITH HEAVY RAINS AND HAVE OPTED TO ISSUE FFA FOR COUNTIES TO THE SOUTH AND EAST OF THE FRONT. TEMPS TONITE TRICKY...WITH WARMER TEMPS IN THE SOUTH WITH SOUTHERLY WINDS AND COOLER IN THE NORTH WITH NORTHERLY WINDS AND ALREADY COLDER TEMPS. GENERALLY FOLLOWED FAN GUID WITH TEMPS IN THE UPPER 40S TO AROUND 50...WITH SLIGHTLY WARMER IN THE SOUTH.

MODELS AGREE ON SAGGING OF FRONT SOUTH OF FCST AREA IN LATER PERIODS. EVEN THOUGH MODELS HAVE UPPER RIDGE FORMING...WITH SHRT WVS CONTINUING TO EJECT OUT OF THE LOW IN THE SOUTHWEST...ALONG WITH PLENTY OF MOISTURE...HAVE KEPT LOW POPS THROUGH EARLY SAT. GENRLY FOLLOWED FAN GUID...AS FWC SEEMED MUCH TOO WARM WITH NORTH WINDS AND CLOUDS.

.EAX...
MO...NONE
KS...NONE

LVQ

In the hours before

Special weather statement, Apr 22, 1:00 PM CDT, 4 hours 28 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-231200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CDT THU APR 22 1999

...SEVERE WEATHER POSSIBLE THIS AFTERNOON AND EVENING ALONG WITH
HEAVY RAIN...

FORECAST:  THE BEST CHANCE OF STRONG THUNDERSTORMS THIS AFTERNOON
AND EVENING WILL BE ALONG AND SOUTH OF A LINE FROM KANSAS CITY TO
KIRKSVILLE. THESE STRONG THUNDERSTORMS MAY PRODUCE SEVERE WEATHER
WITH THE MAIN THREAT BEING HAIL AND DAMAGING WINDS. HEAVY RAIN WILL
ALSO ACCOMPANY THE STRONG STORMS. SPOTTER ACTIVATION FOR SEVERE
WEATHER MAY BE NECESSARY...AND EMERGENCY MANAGEMENT AGENCIES SHOULD
MONITOR FOR WATER PROBLEMS IF THUNDERSTORMS DEVELOP IN THEIR AREA
OF CONCERN.

IN NORTHWEST MISSOURI...SHOWERS AND THUNDERSTORMS WILL POSSIBLE
INTO THE EVENING HOURS...BUT SEVERE WEATHER IS NOT EXPECTED. STILL
THE PERSISTENT RAIN MAY CAUSE SOME PROBLEMS WITH RISING WATER.

DISCUSSION: A FRONTAL BOUNDARY THAT WAS DRAPED ACROSS NORTHWEST
MISSOURI AT MIDDAY...IS EXPECTED TO DROP SOUTHEAST THIS AFTERNOON
AND TONIGHT...SO THAT IT WILL BE LOCATED IN SOUTHERN MISSOURI BY
FRIDAY MORNING. THIS FRONT WILL PROVIDE A FOCUS FOR
THUNDERSTORMS...AND AS THESE STORMS TRACK NORTHEAST ALONG THIS
BOUNDARY...THE POTENTIAL FOR A TRAINING AFFECT WILL EXIST.

PC
Special weather statement, Apr 22, 1:00 PM CDT, 4 hours 28 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-231200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CDT THU APR 22 1999

...SEVERE WEATHER POSSIBLE THIS AFTERNOON AND EVENING ALONG WITH
HEAVY RAIN...

FORECAST:  THE BEST CHANCE OF STRONG THUNDERSTORMS THIS AFTERNOON
AND EVENING WILL BE ALONG AND SOUTH OF A LINE FROM KANSAS CITY TO
KIRKSVILLE. THESE STRONG THUNDERSTORMS MAY PRODUCE SEVERE WEATHER
WITH THE MAIN THREAT BEING HAIL AND DAMAGING WINDS. HEAVY RAIN WILL
ALSO ACCOMPANY THE STRONG STORMS. SPOTTER ACTIVATION FOR SEVERE
WEATHER MAY BE NECESSARY...AND EMERGENCY MANAGEMENT AGENCIES SHOULD
MONITOR FOR WATER PROBLEMS IF THUNDERSTORMS DEVELOP IN THEIR AREA
OF CONCERN.

IN NORTHWEST MISSOURI...SHOWERS AND THUNDERSTORMS WILL POSSIBLE
INTO THE EVENING HOURS...BUT SEVERE WEATHER IS NOT EXPECTED. STILL
THE PERSISTENT RAIN MAY CAUSE SOME PROBLEMS WITH RISING WATER.

DISCUSSION: A FRONTAL BOUNDARY THAT WAS DRAPED ACROSS NORTHWEST
MISSOURI AT MIDDAY...IS EXPECTED TO DROP SOUTHEAST THIS AFTERNOON
AND TONIGHT...SO THAT IT WILL BE LOCATED IN SOUTHERN MISSOURI BY
FRIDAY MORNING. THIS FRONT WILL PROVIDE A FOCUS FOR
THUNDERSTORMS...AND AS THESE STORMS TRACK NORTHEAST ALONG THIS
BOUNDARY...THE POTENTIAL FOR A TRAINING AFFECT WILL EXIST.

PC

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 3:23 PM CDTFlash Flood WarningEAXClay, Jackson2 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.